Usually T4 is converted to T3. But not all people are efficient at this and some people do better on a combined T3/T4 med.
It is not usual to give only a T3 med. This is becuase the T3 med has a very short half-life and needs frequent dosing to keep levels stable (hence the time-release).
More common is to use a natural pig thyroid (though the T3/T4 ratio is a bit different to that of humans), which contains T3, T4 and some other thyroid hormones as well, or to use a compounded T3/T4 preparation.
Ask your Dr. why he wants just T3, instead of T3/T4. We'll be interested to hear.
It's been a while on us talking - sorry - been very preoccupied some. I discussed this a while ago with an endo in Madison Wi -
Direct T3 "can" be given to a patient soley- even with no thyroid- for treatment - but most do not do this because of the short lived method of the medication.( and the dependancy of the thyroid becoming laxed ( if you have a gland left) This is on a product like Cytomel which is produced by big pharma and does not have the same extended release as compound does.
Now on the compounding methods - most compound pharmacists will use an "extended" release formula which lasts 12 hrs in the system. This then ( if T3 given only extended with NO T4) will require you to administer this med twice a day to her.
I talked this over in VERY depth with a pharmacist from the compound pharamcy I am getting my compound med from this month.
This way of treatment is not really protocal unless she has a RT3 issue going on. Does she have this an issue? Did labs uncover this RT3 elevation?
If this lab ( RT3 ) is not an issue - I personally would feel eliminating the T4 completely is not going to be the best way to look at treatment for her. With her age and the positive reponse you have had with the combo T3/T4 medication - she obviously is converting the T4 into active T3. AND she did not do her meds sublingual - so her liver is functioning good I assume) Why would the doctor want to elimate that normal bodily function?
Is this idea over the shortage of T3/T4 meds right now? If so, my thought would be to ratio out the T4 she had been on with desiccated T4/T3 meds - put her on a low dose of T4 Synthroid - and add in the extended T3 release med too. ( again looking at the ratios of T3 she was getting in with Naturethroid)
This would require you though with her school hours to administer her seperate meds once in the morning ( a T4 and also one T3) then 12 hours later administer another dose of T3 12 hours later for stability.
The only thing T3 extended meds do is add a longer time of administration. Regular Cytomel is about a 4 hrs seperation - and with T3 extended it is about 12 hours.
One more month to go - with the shortages Anne. Keep that in mind. Unless something else comes to focus - this shortage should be over mid December.
Thanks Stella, I really don't know where she's coming from??? She just kind of threw that out there at the end of the check up on Monday.She said we'd wait and see her blood work in three weeks. She also threw out there that it would be easier to take as she would only have to take one pill per day. But Stella, you say that's not the case???What happens to the t4 level if you are given straight t3? Does it go to zero? Do you just stop checking it? I would think that the t4 has some purpose in the body other then just converting to t3? I don't know if she thinks that she can control her t3 level better this way since her t3 was slightly elevated on the first lab on NT, with great t4 and TSH pretty much at 0. I know from the pharmacist that she does use this method for many of her fibro. patients.Maybe she thinks she's developing this because of her achey feet and ankles. All of her other aches are gone now though? The issue I have with this is that she is acting pretty good, sleeping good, temp is more consistent at 96.9 to 97.1, yet she is still gaining weight and her feet and ankles still hurt some, but not near as much. The itching is also much better. I think she is really starting to adjust and come out of what ever funk that the reformulated Armour caused. It has just taken some time to undue the sudden hypo damage it had caused her. Maybe she doesn't want us to have to deal with the shortage issue? It doesn't help matters that every time I take the little princess in there she decides to act like a little devil! She usually puts on a little show which usually contradicts everthing I'm telling the doctor! I was telling the doctor that her itching was better and what does she do? She starts scratching all over!!!! Good thing I love her so much! I think the doctor thinks I'm possibly over medicating her and I'm just sugar coating everything. That is simply not true however.I think I'll suggest backing her off by 1/2 a grain if her t3 is still slightly out of range. Her reverse t3 on Armour was 254 range is (170- 790). That was on 7/29. She has not taken it since we switched to NT. I'll suggest she do that since she mentioned that she might have some t3 resistence when she saw her higher t3 but good t4 on the last lab. Maybe this is why she wants to switch her to straight t3? She must think she'll do better. I was talking on the phone yesterday to Tammy Lowe, (Yes, of THE Dr. Lowe who writes about thyroid issues and fibro.) I called her after reading an article he wrote on t3. We visited atleast an hour. She felt that t3 time-released would just sit in her gut too long. If we went that route then it would be better to use straight t3. And I say, if that is the case, then why not just stick with the dessicated because she is getting plenty of t3 on this by looking at her labs. Maybe the doctor thinks that she is having a mild reaction to the porcine due to the itching and ankles? I really don't think this is the case as it has improved a great deal.Maybe it's a suppliment that I'm still giving her? She is back on the Orthomoleculrr brand. Daily (1/2 adult dose,) 1 magnesium, 1 fish oil, vitamin d 3000iu, and primadofolis. Maybe it's the fish oil or the primadofolis? All I know is that I haven't slept well since Monday as I really don't know what to do. I really don't want to lose this doctor, but I really think we should leave well enough alone. I do not believe that there is any perfect cure to thyroid issues. I don't think I want to take the chance of her getting sick again. She has been through too many changes already! I don't think I can take that stress again or I'll be sick too with worry! Why can't I find a happy medium with these doctors Stella? On one hand we had a doctor who forbid t3 and said it was dangerous, and on the other I have a doctor who wants to give only t3! How am I suppose to handle this? I am going to do a phone conference with Dr. Lowe on this next Wednesday. Please call me when you can as I've misplaced your number.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.